Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain Escalation and Muscle Cramps?

krazigirl79kkrazigirl79 Posts: 30
edited 06/11/2012 - 8:27 AM in Lower Back Pain
I have a 4mm bulge at L5-S1 and have had 3 ESIs and 1 set of facet injections. The treatment has spanned the entire length of my spine from Cervical to Lumbar.

My last ESI was in July, but escalation of pain and spasms has prompted me to return to my PM doc to ask for another ESI. It is approved; however, I'm a bit curious about a new set of symptoms.

Over the past several weeks (coinciding with my escalation in pain levels from an average of a 5.5 to an 8 daily), I have gotten serious muscle cramps (not spasms like my back, but like a charlie horse) in my glutes, calves and feet. This is REALLY annoying and nagging at me.

Has anybody suffered from cramping in the lower extremities with an increase in pain? If so, what did you do to get them to subside. I've been using Lidoderm patches on my back, vicodin and Baclofen (muscle relaxer), and external rubs for muscle pain. Would you go to the doc or stick it out until the next ESI (in 2 weeks)?



  • ..go hand in hand. I notice when the pain flares up in my back, I get muscle spasms all the way down to my foot. It never fails, and it's very handy to take muscle relaxers along with your pain meds. I tried Lidoderm patches and was not impressed with them, but I find that zanaflex is very effective. I haven't had an ESI in a long time but I use heat very briefly on my leg for that cramping pain.
  • I just found it odd- today is the 3 year anniversary of the car accident I was in, and I hadn't had any glute/leg/foot cramping until the past month. Since then it has been intermittent, but the past couple of days have been extremely troubling as far as sitting/walking go. I've taken Zanaflex a little but didn't find it very effective unfortunately :( Lidoderm help tame the stabbing pain, but don't touch the spasms I have in my upper/mid/lower back.

    I am definitely no wuss when it comes to pain- I'm used to it and can tolerate and function at large levels of pain; until recently. I don't know why it is so severe lately, but I'm not sure how long I can handle it- there is only so much one person can take.
  • I like Biofreeze when I get crampy pain. It is over the counter and used by many PTs. It is not as stinky as bengay either!!!!

    Ask your doc(because of course you should call him) if it could be neuroclaudication/pseudoclaudication. Fancy words for muscle spams caused by lack of blood supply to spinal nerves. Massage sometimes can help with this but your PM doc should advise you if he thinks this is what it is. Just giving you some ideas to google while you are awaiting his nurse's return phone call.
  • Thank you both for the suggestions. I will definitely try your tips :)

This discussion has been closed.
Sign In or Register to comment.